Oregon, 2009

Funnel Cloud in Oregon, June 19, 2009

June 19, 2009 · NWS PQR · 1 event in 1 county or zone

Under an unstable airmass, a few cold-core funnel clouds were sighted in the Willamette Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Under an unstable airmass, a few cold-core funnel clouds were sighted in the Willamette Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 19, 1:44 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 1:44 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
244 PM PDT FRI JUN 19 2009

.SYNOPSIS...SHOWERS WILL DECREASE THIS EVENING AS AN UPPER TROUGH
MOVES EAST OF THE AREA. A SERIES OF WEAK DISTURBANCES WILL CONTINUE
TO MOVE INLAND FROM THE PACIFIC OVER THE WEEKEND RESULTING IN MOSTLY
CLOUDY SKIES...SOME SHOWERS AND BELOW NORMAL TEMPERATURES. A RETURN
TO DRY WEATHER AND NEAR NORMAL TEMPERATURES IS EXPECTED NEXT WEEK.

&&

.SHORT TERM...MESOWEST SURFACE OBSERVATIONS HAVE SHOWN A WIND SHIFT
LINE PROGRESSING E ACROSS THE REGION THIS AFTERNOON...PROVIDING FOCUS
FOR A BROKEN LINE OF SHOWERS APPROACHING THE CASCADE FOOTHILLS AT
21Z. RADAR AND SATELLITE IMAGERY SHOW ADDITIONAL SHOWERS INLAND AS
WELL AS OVER THE COASTAL WATERS...ESPECIALLY OVER THE NORTHERN PART
OF THE AREA. CONVERGENCE IN THE PORTLAND METRO AREA HAS ENHANCED
SHOWERS AS WELL THIS AFTERNOON. THE UPPER TROUGH WILL BE MOVING E OF
THE REGION THIS EVENING AND SHOWERS WILL BE DECREASING OVERNIGHT.
HOWEVER SOME SHOWERS MAY CONTINUE IN MOUNTAIN UPSLOPE AREAS THROUGH
THE NIGHT.

THE NEXT SIGNIFICANT SHORTWAVE APPEARS TO BE THE ONE NEAR 150W IN
WATER VAPOR SATELLITE...WHICH NEARS THE COAST LATER SAT AND MOVES
INLAND SAT NIGHT. NAM AND GFS GENERATE RATHER MINOR QPF WITH THIS
SYSTEM OVER OUR FORECAST AREA...WITH HEAVIER QPF E OF THE CASCADES IN
A MORE DIFFLUENT INSTABLE AIR MASS. A THIRD SYSTEM DROPS SE INTO THE
AREA ON SUN MAINTAINING AN UPPER TROUGH OVER THE PAC NW...TO CONTINUE
THE THREAT OF SHOWERS. COOLER AND CLOUDIER CONDITIONS WILL CONTINUE
THROUGH THE WEEKEND AS ONSHORE FLOW PERSISTS...THEN THE UPPER TROUGH
BEGINS TO WEAKEN AND SHIFT FURTHER INLAND ON MON FOR A DECREASED
CHANCE OF SHOWERS. RW

.LONG TERM...MODEL SUITE CONTINUES TO SHOW FAIRLY GOOD AGREEMENT WITH
A SHORTWAVE SWINGING THROUGH THE AREA AND MOVING EAST MON NIGHT.
PROBABLY SEE A DRY DAY TUE...THEN ANOTHER SYSTEM SLIDES BY TO OUR
NORTH ON WED. WESTERLY FLOW...BUT DRY CONDITIONS EXPECTED FOR THE
LATTER PART OF THE WEEK. TEMPERATURES EXPECTED TO RETURN TO NEAR
NORMAL MOST OF NEXT WEEK.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED INLAND THIS AFTERNOON AND
EVENING...EXCEPT TEMPORARY MVFR CIGS BENEATH HEAVIER SHOWERS. SOLID
MVFR CIGS EXPECTED AT THE COAST...WITH TEMPORARY FALLS TO IFR LEVELS
AS SHOWERS MOVE OVERHEAD. INSTABILITY WILL BE ON THE DECLINE OVER
THE NEXT 3-4 HOURS...SO THREAT OF THUNDER AND/OR SMALL HAIL WILL
DIMINISH QUICKLY. TONIGHT...EXPECT THAT INLAND SITES WILL SEE CIGS
SETTLE TO AROUND OVC035. MODEL SOUNDINGS SHOW DEEP ENOUGH MIXED
LAYER THAT DO NOT THINK MVFR CIGS ARE LIKELY. SOUNDINGS ALSO SHOW
SIMILAR PROFILE AT THE COAST OVERNIGHT...HOWEVER THINK THAT CIGS
SLIGHTLY UNDER 2K FT ARE LIKELY OVERNIGHT.

KPDX AND APPROACHES...VFR THIS AFTERNOON AND TONIGHT...EXCEPT
PERIODS OF MVFR CIGS AROUND 027-030 POSSIBLE THROUGH 01Z AS SHOWERS
MOVE THROUGH.	DALTON

&&

.MARINE...LATEST OBSERVATION AND MODEL TRENDS SUGGEST THAT HOLDING
ON TO SMALL CRAFT ADVISORIES FOR WINDS AND SEAS THROUGH 06Z MAY BE A
TAD TOO AGGRESSIVE. HAVE TRIMMED THESE ADVISORIES BACK TO END AT 03Z
WHICH CORRESPONDS WITH MODEL FORECASTS OF WINDS AND SEAS. ONCE WINDS
AND SEAS FALL BELOW SCA LEVELS THIS EVENING...THEY SHOULD STAY THAT
WAY THROUGH THE WEEKEND.   DALTON

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
	 THROUGH 8 PM THIS EVENING.
       .SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
	 FLORENCE THROUGH 8 PM THIS EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 19, 4:08 AM PST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PDT FRI JUN 19 2009

ORZ001>014-WAZ019>023-039-040-201215-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 12:06 PM PST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
106 PM PDT FRI JUN 19 2009

ORZ005>008-WAZ022-039-200015-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
EUGENE...CORVALLIS...ALBANY...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL
106 PM PDT FRI JUN 19 2009

...ISOLATED THUNDERSTORMS AND POSSIBLE COLD CORE FUNNELS...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON THROUGHOUT THE WILLAMETTE VALLEY AND THE LOWER COLUMBIA
AND I-5 CORRIDOR. THESE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
CONTINUE THROUGH MID TO LATE AFTERNOON...WITH THE STRONGEST OF
THESE BEING NORTH OF SALEM WHERE MODELS INDICATE THE BEST
INSTABILITY WILL REMAIN. THE PRIMARY THREAT FROM THESE SHOWERS AND
THUNDERSTORMS IS HEAVY RAIN ALONG WITH SMALL HAIL.

ADDITIONALLY...THIS TYPE OF AIR MASS IS ALSO CONDUCIVE TO THE
FORMATION OF COLD-CORE FUNNELS. AT 1220 PM A SPOTTER REPORTED
SEEING A FUNNEL CLOUD IN LINN COUNTY...BETWEEN CORVALLIS AND
ALBANY OREGON. COLD-CORE FUNNEL CLOUDS DO NOT USUALLY TOUCH THE
GROUND. HOWEVER...IF THEY DO TOUCH THE GROUND THEY ARE DANGEROUS
AND CAN BE DAMAGING.

The radar

The Portland,OR radar (KRTX), 141 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Linn

When
June 19, 3:00 PM PST
Where
Linn County, 3 mi N of Brownsville
Reported by
Newspaper
Coordinates
44.443, -122.980

A funnel cloud was sighted and photographed north of Brownsville during the afternoon. The time and exact location are estimated based on the narrative from the newspaper clipping. The funnel cloud and another one nearby never touched the ground, lasted only a few minutes before they disappeared.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184089.